MAUDE Adverse Event Report: STRAUB MEDICAL AG ROTAREX; THROMBECTOMY & ATHERECTOMY

STRAUB MEDICAL AG ROTAREX; THROMBECTOMY & ATHERECTOMY
Catalog Number 80201
Medical Device Problem Codes Break (1069); Mechanical Jam (2983)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/03/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: the medical device manufacturer (d3) and manufacturing location (g1) for the straub product was selected as unknown due to system limitations.The correct medical device manufacturer and manufacturing location are straub medical us.H10: as the lot number for the device was provided, a review of the device history records will be performed.The return of the sample is pending.However, photos were provided for review.The investigation of the reported event is currently underway.H10: d4 (expiry date: 10/2026).H11: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Event or Problem Description
It was reported that during a thrombectomy and atherectomy procedure, the catheter allegedly broke.The procedure was completed using another device.There was no reported patient injury.
 
Additional Manufacturer Narrative
H10: manufacturing review: a manufacturing review was conducted and there was nothing found to indicate there was a manufacturing related cause for this event.Investigation summary: the physical device was returned for evaluation and a physical investigation was performed for the catheter.During physical investigation, the helix was broken at 51 cm distance from the tip of the catheter.Also, the tube was damaged at 51.5 cm from the tip of the catheter and the helix was peeking out of the break.The reported mechanical jam was not observed during investigation and could not be reproduced therefore, can not be confirmed.Therefore, the investigation is confirmed for the reported helix break issue.The definitive root cause could not be determined based upon provided information.Labeling review: as the reported event did not allege a labeling or use related issue, a labeling review is not required.H11: section a through f ¿ the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant/reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Event or Problem Description
It was reported that during a thrombectomy and atherectomy procedure in the middle portion of the superior mesenteric artery via the right femoral artery approach, the catheter allegedly became clogged.It was further reported that the catheter allegedly broke.The procedure was completed using another device.There was no reported patient injury.
 
Additional Manufacturer Narrative
H10: manufacturing review: a manufacturing review was conducted and there was nothing found to indicate there was a manufacturing related cause for this event.Investigation summary: the physical device was returned for evaluation and a physical investigation was performed for the catheter.During physical investigation, the helix was broken at 51 cm distance from the tip of the catheter.Also, the tube was damaged at 51.5 cm from the tip of the catheter and the helix was peeking out of the break.The reported mechanical jam was not observed during investigation and could not be reproduced therefore, cannot be confirmed.Therefore, the investigation is confirmed for the reported helix break issue.The definitive root cause could not be determined based upon provided information.Labeling review: as the reported event did not allege a labeling or use related issue, a labeling review is not required.H10: g3, d4 (unique identifier (udi) #).H11: section a through f ¿ the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant/reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Event or Problem Description
 
Additional Manufacturer Narrative
H11: a voluntary recall has been initiated for the rotarex atherectomy system.The atherectomy catheter eifu was updated to clarify and emphasize procedural steps intended to reduce the likelihood of catheter breakage events.Catheter has an outer cylinder connected to a rotating helix, which could fracture and/or break, which would require retrieval, and helix facture/break could cause vessel injury and lead to severe bleeding.As part of an internal investigation, this event was reviewed in collaboration with our medical affairs team.Based on the findings, it has been determined that the event meets the criteria for a serious injury as defined under 21 cfr 803.3.Accordingly, we are submitting this report to reflect the upgraded classification.Please refer to section b5 of this report for a detailed event description and rationale for the reclassification.Manufacturing review: a manufacturing review was conducted and there was nothing found to indicate there was a manufacturing related cause for this event.Investigation summary: the physical device was returned for evaluation, and a physical investigation was performed for the catheter.During physical investigation, a helix break was found 51 cm from the tip, and tube damage was observed at 51.5 cm, with the helix protruding from the break.The reported mechanical jam could not be reproduced or confirmed.The investigation confirmed the helix break; however.The definitive root cause could not be determined based upon provided information.Labeling review: as the reported event did not allege a labeling or use related issue, a labeling review is not required.D4 (expiry date: 12/2023), g3.B1, b2, b5, h1, h6 (patient).Section a through f: the information provide by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant/reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Event or Problem Description
It was reported during an emergency endovascular procedure to treat a sub occlusive thrombus in the superior mesenteric artery (sma) of a coronary patient at risk of mesenteric ischemia, the rotarex thrombectomy probe broke during the procedure.After an initial pass, the catheter became clogged and was flushed with heparinized saline.During a second pass, the catheter ceased functioning and was removed, at which point it was discovered that the catheter component had fractured.As a result, the procedure was interrupted and the thrombectomy could not be completed.There were no reported clinical signs or consequences to the patient.

Brand Name
ROTAREX
Common Device Name
THROMBECTOMY & ATHERECTOMY
Manufacturer (Section D)
STRAUB MEDICAL AG
straubstrasse 12
ch-7323
wangs SG 73 23
SZ  SG 7323
Manufacturer (Section G)
STRAUB MEDICAL AG
straubstrasse 12
ch-7323
wangs SG 73 23
SZ   SG 7323
Manufacturer Contact
brett curtice
800 w. rio salado pkwy
tempe, AZ 85281
4803032689
MDR Report Key19057222
Report Number3008439199-2024-00054
Device Sequence Number6593302
Product Code MCW
UDI-Device Identifier07640142810292
UDI-Public(01)07640142810292(10)231950
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K211738
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Remedial Action Recall
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 06/09/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number80201
Device Lot Number231950
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/12/2024
Supplement Date Received by Manufacturer05/17/2024
06/02/2025
06/08/2025
Initial Report FDA Received Date04/08/2024
Supplement Report FDA Received Date06/05/2024
06/04/2025
06/20/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-1244-2025
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown